Florida, 2019

Damaging Winds and Lightning Strikes in Florida, July 6 to 7, 2019

July 6 to 7, 2019 · NWS TAE · 8 events in 5 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 6, 12:53 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 6, 12:53 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
153 PM EDT Sat Jul 6 2019

.AVIATION...
[Through 18Z Sunday]

Widespread showers and thunderstorms expected across the area
through at least 00z tonight with the best coverage east and south
of KDHN. MVFR/VFR conditions expected outside thunderstorms with
MVFR/IFR conditions within the stronger storms. Storm coverage
reduces later this evening and overnight with some low level
cigs/vis bringing MVFR/IFR cigs possible around daybreak. VFR
conditions return mid-morning on Sunday.

&&

.PREV DISCUSSION [1056 AM EDT]...

.NEAR TERM [Through Today]...

Upper level ridging will continue to prevail locally this afternoon,
with a shortwave over the Lower Mississippi and Tennessee Valley's.
A pocket of dry air aloft is noted between the upstream shortwave
and the Tri-State region where deep-layer moisture is bountiful.
Steering flow will remain weakly cyclonic across the northeast Gulf
Coast as a result of yesterday's convective activity, and we'll
continue to have a southeasterly wind component across the southeast
Big Bend, driving an early start to seabreeze convection. A little
further upstream as the boundary layer mixes, a sharp moisture
gradient is expected to be the continued focus for convection as
well as mesoscale boundaries from early afternoon seabreeze storms.
This set-up will result in the highest PoPs along and east of a line
from Panama City through Albany. West of this line, scattered storms
will still be possible, but a later start will mean warmer afternoon
high temperatures. Expect highs west of the aforementioned line to
climb into the middle and upper 90s. Heat indices are forecast to be
around 105 degrees for much of this area. Some pockets of heat
indices above 108 will be possible in the far western Panhandle and
portions of southeast Alabama, and a Heat Advisory has been issued
for these locations.

.SHORT TERM [Tonight Through Monday]...

Precipitation coverage will be less compared to the past couple of
days, with confidence building in advisory level heat on Sunday.

A persistent low to mid-level trough will gradually move south-
east across the region. As this occurs, much lower precip chances
during the overnight away from coastal areas, around 20 to 25
percent. On Sunday and Monday, more seasonable chances of precip
around 40 to 50 percent, focused during the afternoon and evening
with showers and thunderstorms.

With less coverage of precip on Sunday, along with highs in the
mid-90s and dew points in the mid-70s, confidence is increasing
in advisory level heat, especially in the FL Panhandle counties.
This is supported by rather high exceedance values depicted in
CIPS Analogs and WPC Guidance.

.LONG TERM [Monday Night Through Saturday]...

Near normal precip coverage will increase by Wednesday, with
the potential for heavy rainfall late Wed into the weekend.
Heat index values near advisory level on Monday and Tuesday.

The main forecast challenge is the aforementioned trough of low
pressure as it moves southward over the Gulf of Mexico. The
extent of low pressure development, including the location of
this feature, remain highly uncertain. With anomalously high
atmospheric moisture, the signal is there for heavy rainfall over
the gulf, which may propagate into nearby coastal areas,
particularly where any surface trough is established. The time
frame for heavy rainfall would be as early Wednesday night into
the first half of the weekend.

Guidance also suggests we may flirt with advisory level heat
on Monday and Tuesday, but this may be limited by afternoon and
evening showers and thunderstorm coverage. Low confidence.

.MARINE...

Winds generally 15 knots or less and seas up to 2 feet into
Wednesday. Shower and thunderstorm coverage will be above average
across the waters through the period, so plan on locally higher
winds and waves. Looking ahead to Wednesday night and beyond, an
area of low pressure may develop and lead to elevated winds and
waves to at least cautionary levels.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next few
days.

.HYDROLOGY...

Precipitation coverage will be near seasonal levels through
Tuesday, then increase to above average by Wednesday, when
the potential for heavy rainfall increases. Heavier rainfall
amounts should favor the coastal areas and may spread inland
along a trough axis, but it's too early for more specifics.
The main impact will be localized, poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  95  74  94  74 /  50  40  50  50  50
Panama City   79  91  79  90  79 /  20  30  40  50  60
Dothan        75  96  74  94  75 /  30  50  50  50  50
Albany        76  95  75  93  75 /  40  50  50  50  50
Valdosta      73  93  73  92  73 /  50  50  50  50  50
Cross City    75  90  76  91  75 /  50  60  40  70  60
Apalachicola  78  93  78  91  78 /  30  40  40  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM CDT this evening for Central Walton-
     Holmes-North Walton-South Walton.

GA...None.
AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva.

GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...LF
LONG TERM...LF
AVIATION...Dobbs
MARINE...LF
FIRE WEATHER...Harrigan
HYDROLOGY...LF

In the hours before

Special weather statement, Jul 6, 10:42 AM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1142 AM EDT Sat Jul 6 2019

FLZ012-014-015-112-114-115-061630-
Inland Franklin FL-Coastal Bay FL-Inland Bay FL-Inland Gulf FL-
Coastal Franklin FL-Coastal Gulf FL-
1142 AM EDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF...SOUTHEASTERN BAY
AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/...

At 1141 AM EDT/1041 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Callaway to 8 miles east of
Port St. Joe. The line of storms is nearly stationary.

Winds in excess of 40 mph will be possible with these storms.
Waterspouts over the bay are also possible and should dissipate
before they get to land.

Locations impacted include...
Panama City, Callaway, Port St. Joe, Springfield, Mexico Beach,
Tyndall Air Force Base, Parker, Nine Mile, Allanton, Cedar Grove, Bay
Harbor, College Station, Bayou George, Tilton, Overstreet, Davis
Beach, Brannonville, Howard Creek, Millville and Wetappo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3014 8570 3028 8553 2984 8496 2970 8512
TIME...MOT...LOC 1541Z 225DEG 29KT 3014 8559 2983 8517

13-LN
Special weather statement, Jul 6, 11:00 AM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1200 PM EDT Sat Jul 6 2019

FLZ015-026-027-115-061700-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-Inland Wakulla FL-
1200 PM EDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAKULLA...SOUTHERN
LIBERTY AND NORTH CENTRAL FRANKLIN COUNTIES UNTIL 100 PM EDT...

At 1159 AM EDT, Doppler radar was a cluster of  strong thunderstorms
17 miles east of Stonemill Creek, or 21 miles northwest of
Carrabelle, which were nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Morgan Place, Vilas, Jensen Place,
Central City, Sanborn, Owens Bridge, Poplar Camp, Smith Creek, Kern,
Wilma, Nixon Garden and Twin Pole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2989 8474 3015 8507 3032 8477 3008 8450
TIME...MOT...LOC 1559Z 225DEG 12KT 3011 8489

13-LN
Special weather statement, Jul 6, 12:24 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
124 PM EDT Sat Jul 6 2019

FLZ016-017-GAZ156-157-061815-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
124 PM EDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...
NORTHEASTERN LEON...SOUTHEASTERN DECATUR AND SOUTHERN GRADY COUNTIES
UNTIL 215 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Tallahassee, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Havana, Tallahassee, Darsey, Moncrief, Lake Iamonia, Concord, Orchard
Pond, Maclay State Gardens, Rocky Hill, Killearn Lakes, Iamonia,
Calvary, Moccasin Gap, Killearn Estates, Reno, Princes Still,
Amsterdam, Bradfordville, Hinson and Beachton.

LAT...LON 3045 8417 3070 8450 3082 8429 3071 8408
      3068 8408 3067 8402 3066 8401 3065 8401
TIME...MOT...LOC 1723Z 301DEG 21KT 3061 8425

13-LN
Special weather statement, Jul 6, 1:06 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
206 PM EDT Sat Jul 6 2019

FLZ016-017-061845-
Gadsden FL-Leon FL-
206 PM EDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GADSDEN AND CENTRAL
LEON COUNTIES UNTIL 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm just
north of Doak Campbell Stadium, or over Tallahassee, moving
southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tallahassee, Midway, Woodville, Florida A And M, Tallahassee Comm
College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Ralford Greenway, Macon Community Park, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Eight Mile Pond,
Killearn Estates, Lake Ella, Tallahassee Mall, Tallahassee Regional
A/P, State Capital Complex and Governors Square Mall.

LAT...LON 3051 8449 3061 8433 3038 8407 3030 8428
TIME...MOT...LOC 1806Z 322DEG 34KT 3045 8431

13-LN
Special weather statement, Jul 6, 1:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
243 PM EDT Sat Jul 6 2019

FLZ017-027-127-061930-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
243 PM EDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND
SOUTHEASTERN LEON COUNTIES UNTIL 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodville, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodville, Tallahassee, St. Marks, Crawfordville, Florida A And M,
Tallahassee Comm College, Florida State University, Doak Campbell
Stadium, Wakulla, Lake Bradford, Newport, Shadeville, Leon Sinks,
Gaither Community Center, Lake Munson, Wakulla Springs, Tallahassee
Memorial Hosp, Eight Mile Pond, Lake Ella and Tallahassee Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 8448 3049 8429 3030 8407 3025 8407
      3014 8427
TIME...MOT...LOC 1842Z 322DEG 49KT 3029 8425

13-LN

The radar

The Tallahassee radar (KTLH), 10 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Leon

When
July 6, 2:05 PM EST
Where
Leon County, 2.26 mi NW of Tallahassee Mall
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.490, -84.320

Lightning resulted in a house fire. Damage cost was estimated.

Lightning, Leon

When
July 6, 2:30 PM EST
Where
Leon County, 0.6 mi W of Lake Munson
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.360, -84.310

Lightning resulted in a house fire. Damage cost was estimated.

Thunderstorm Wind, Washington

When
July 7, 5:23 PM CST
Where
Washington County, 0.92 mi NNW of Chipley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.781, -85.538

A tree was blown down onto Highway 77 in Chipley.

Thunderstorm Wind, Jackson

When
July 7, 6:19 PM CST
Where
Jackson County, 0.91 mi SE of Grand Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -85.010

A tree was blown down onto Shady Grove Road.

Thunderstorm Wind, Jackson

When
July 7, 6:26 PM CST
Where
Jackson County, 3.01 mi NNW of Hornsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.980, -85.020

A tree was blown down near the intersection of Highway 2 and County Road 164.

Thunderstorm Wind, Jackson

When
July 7, 6:44 PM CST
Where
Jackson County, 2.83 mi SSE of Grand Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.670, -85.010

A tree was blown down near the intersection of Shady Grove Road and Chips Drive.

Thunderstorm Wind, Gadsden

When
July 7, 7:45 PM EST
Where
Gadsden County, 0.69 mi S of Hardin Heights
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.660, -84.830

A tree was blown down near Dolan Road.

Thunderstorm Wind, Liberty

When
July 7, 7:48 PM EST
Where
Liberty County, 0.91 mi SW of Estiffapulga
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.290, -85.040

Two trees were blown down along Highway 333.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844582, 844583, 844584, 844585, 844586, 844587, 844588, 844589.